Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 11, NWS Louisville, KY

December 2, 201845 counties in Kentucky; 5 counties in Indiana

NWS Louisville, KY issued this wind advisory at Dec 2, 2018, 2:57 AM CST for 45 counties in Kentucky; 5 counties in Indiana. It took effect at Dec 2, 2018, 10:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 2:57 AM CST (08:57 UTC)
In effect from
Dec 2, 2018, 10:00 AM CST
Expired
Dec 2, 2018, 5:00 PM CST
In force
7 hr
Issued by
NWS Louisville, KY
All 50 counties

Clark County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Scott County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS73 KLMK 020857
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
357 AM EST Sun Dec 2 2018

...Gusty Winds Today...

.A strong low pressure system moving through the upper Midwest
will bring strong southerly winds today. South-southwest winds of
15 to 20 mph will gust from 35 to 40 mph from late morning through
the afternoon.

INZ078-079-090>092-KYZ024-025-027>043-045>049-053>057-062>067-
071>078-081-082-022100-
/O.NEW.KLMK.WI.Y.0011.181202T1600Z-181202T2300Z/
Scott-Jefferson-Harrison-Floyd-Clark-Breckinridge-Meade-Grayson-
Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, Corydon, New Albany,
Jeffersonville, Hardinsburg, Brandenburg, Leitchfield, 
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, 
Milton, New Castle, Shelbyville, Frankfort, Georgetown, 
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, 
Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, 
Campbellsville, Liberty, Stanford, Bowling Green, Franklin, 
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, 
Columbia, Jamestown, Burkesville, and Albany
357 AM EST Sun Dec 2 2018 /257 AM CST Sun Dec 2 2018/

...WIND ADVISORY IN EFFECT FROM 11 AM EST /10 AM CST/ THIS
MORNING TO 6 PM EST /5 PM CST/ THIS EVENING...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect from 11 AM EST /10 AM CST/ this
morning to 6 PM EST /5 PM CST/ this evening. 

* TIMING...Late morning through the afternoon.

* WINDS...South-southwest winds of 15 to 20 mph with gusts 35 to 
  45 mph.

* IMPACTS...Gusty winds can cause smaller trees to uproot along
  with limbs and branches to snap off trees. Loose outdoor objects
  may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

AMS
2 follow-up statements
091 
WWUS73 KLMK 022040
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
340 PM EST Sun Dec 2 2018

...Gusty Winds...

.A strong low pressure system moving through the upper Midwest
will bring strong southerly winds to the region.

INZ078-079-090>092-KYZ024-025-027>043-045>049-053>057-062>067-
071>078-081-082-022300-
/O.CON.KLMK.WI.Y.0011.000000T0000Z-181202T2300Z/
Scott-Jefferson-Harrison-Floyd-Clark-Breckinridge-Meade-Grayson-
Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, Corydon, New Albany,
Jeffersonville, Hardinsburg, Brandenburg, Leitchfield, 
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, 
Milton, New Castle, Shelbyville, Frankfort, Georgetown, 
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, 
Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, 
Campbellsville, Liberty, Stanford, Bowling Green, Franklin, 
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, 
Columbia, Jamestown, Burkesville, and Albany
340 PM EST Sun Dec 2 2018 /240 PM CST Sun Dec 2 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST /5 PM CST/ THIS
EVENING...

* TIMING...Early this evening.

* WINDS...South-southwest winds of 15 to 25 mph with gusts of 35 
  to 45 mph. 

* IMPACTS...Gusty winds can cause smaller trees to uproot along 
  with limbs and branches to snap off trees. Loose outdoor 
  objects may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

13
928 
WWUS73 KLMK 022258
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
558 PM EST Sun Dec 2 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM EST /5 PM CST/ THIS
EVENING...

INZ078-079-090>092-KYZ024-025-027>043-045>049-053>057-062>067-
071>078-081-082-030000-
/O.EXP.KLMK.WI.Y.0011.000000T0000Z-181202T2300Z/
Scott-Jefferson-Harrison-Floyd-Clark-Breckinridge-Meade-Grayson-
Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, Corydon, New Albany,
Jeffersonville, Hardinsburg, Brandenburg, Leitchfield, 
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, 
Milton, New Castle, Shelbyville, Frankfort, Georgetown, 
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, 
Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, 
Campbellsville, Liberty, Stanford, Bowling Green, Franklin, 
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, 
Columbia, Jamestown, Burkesville, and Albany
558 PM EST Sun Dec 2 2018 /458 PM CST Sun Dec 2 2018/

...WIND ADVISORY WILL EXPIRE AT 6 PM EST /5 PM CST/ THIS
EVENING...

Wind gusts over the last hour have come down under 40 mph. A few
gusts of 25 to 35 mph are possible over the next hour or two, but
winds will diminish as the evening continues.

$$

RJS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 1, 11:37 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 1, 11:37 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1237 AM EST Sun Dec 2 2018

...Updated Aviation Discussion...

.Forecast Update...
Issued at 928 PM EST Sat Dec 1 2018

The forecast is in good shape and no significant updates are needed.
A broken line of elevated showers continues to cross central
Kentucky at this hour, and may mix down some 30-40mph wind gusts.
Overall, though, an inversion around 3kft has been keeping the
strongest winds aloft.

Shower activity should end across central Kentucky by 2am EST.

&&

.Short Term...(This evening through Sunday)
Issued at 305 PM EST Sat Dec 1 2018

As a deep surface and upper low spin over N/NE Kansas this
afternoon, the warm conveyer belt well ahead of this system
continues to cause scattered to numerous showers and a few embedded
thunderstorms over the OH and TN Valleys. For example, a small line
of thunderstorms with some CG lightning has been progressing NE over
parts of south-central KY the last hour, but is now slowly
weakening. Winds associated with this line earlier were still
slightly elevated as surface wind speeds were not much different
than ambient values across central KY this afternoon.

As expected, surface temps this afternoon have been roughly steady
in the mid 50s to around 60, although thinning clouds in SW KY has
allowed temps there to rise into the mid 60s at this time. Across
our area, expect to see temps rise slowly late this afternoon and
top out actually during the evening hours as southerly flow
continues across the area just off the surface.

A couple AMDAR aircraft soundings continue to show a low-level
inversion around SDF which has prevented stronger surface wind
gusts. However, the inversion is a little weaker over western KY and
SW IN allowing surface winds as shown by ASOS and KY Mesonet sites
to gust from 20-25 mph. Winds over central KY and southern IN should
become a little more gusty later this afternoon and evening as well.

As for precip, high-res/convection-allowing models are not
consistent in their new term solutions. The latest HRRR continues to
show another line or two of convection forming on the western edge
of the moist axis over the lower OH Valley and progressing NE over
our area late this afternoon and evening. The WRF runs and NAM3 are
not as emphatic but still show potential for isolated to scattered
convective cells. Instability appears that it will remain largely
just elevated meaning locally heavy rain and perhaps small hail in
any stronger cores.

All precip will push NE this evening, ending last over east-central
KY late this evening. Behind it, expect clearing skies overnight as
the dry slot works farther NE into our area. Lows by Sunday morning
should be in the upper 40s over southern IN and around 50/lower 50s
in central KY.

On Sunday, expect plenty of sunshine as we remain in a low and mid-
level dry slot. The main concern Sunday will be surface winds. With
30-50 kt winds forecast from 925-850 mb and steep low-level lapse
rates by late morning and afternoon, S to SW surface winds could
gust over 30 mph at times. No wind advisory at this time, but this
may have to be considered in later forecasts. Given the sun and
gusty winds, afternoon highs Sunday should reach well up in the mid
and upper 60s in central KY, possibly a bit cooler over southern IN.

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EST Sat Dec 1 2018

The large system affecting the short term finally will bring its
associated cold front to the Ohio Valley Monday. It looks like it
still will not be in a hurry to clear the area, and a few models
spit out some precipitation either along or just behind the front.
Given the cold air in place, this could end up as mix of rain or
snow or drizzle, depending on the depth of the moisture into the
colder air aloft. This "marginal" situation could extend through
Tuesday, as waves aloft move across the region from the northwest.

Midweek "looks" dry for now, but any quick-moving impulses in the
weak trough pattern aloft could provied a brief very light precip
event. Blended forecast for now keeps the forecast dry, and will
lean that way for now.

Speaking of quick-hitting, another moisture-starved front looks to
move through here some time Thursday. Only have a slight chance for
showers in the afternoon. That front may linger close enough to the
region to meander back north and affect us for the upcoming weekend,
as a southern stream system moves across the Deep South. As is usual
this far out, there still are plenty of question marks with this
system. Blended forecast will has snow Friday night transitioning to
rain or mix during the day.

Temperatures generally stay below normal for this period.

&&

.Aviation...(06Z TAF Issuance)
Updated at 1235 AM EST Sat Dec 2 2018

Skies look to be mostly clear through sunrise with LLWS at HNB.  The
LLJ looks to nose into southeast Indiana resulting in southwest
winds of 40 kts at 2 kft agl while south sfc winds around 10-12 kts
continue. After sunrise, expect good mixing to start resulting in
gusty SSW winds at all TAF sites.  VFR conditions will continue
during the day today with wind gusts increasing into the 25-30 kt
range this afternoon.  Wind gusts will decline this evening and low
clouds should work back into HNB/SDF/LEX later tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...TWF
Long Term....RJS
Aviation...AMS
Hazardous weather outlook, Dec 1, 2:38 PM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
338 PM EST Sat Dec 1 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
338 PM EST Sat Dec 1 2018 /238 PM CST Sat Dec 1 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this evening
well ahead of a strong low pressure system over Kansas and Missouri.
Any storms in central Kentucky and south-central Indiana would race
northeast and produce brief heavy rain that would cause brief ponding
of water on roads and low spots, and a few cloud-to-ground lightning
strikes as well. The strongest cells may produce small hail and
brief wind gusts over 30 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

South to southwest surface winds late Sunday morning and afternoon
could gust from 25 to 35 mph.

A low pressure storm system may bring rain or snow to our area next
weekend, depending on storm track and temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any convective wind gusts or hail
through this evening.

TWF/RJS

In the hours before

Special weather statement, Dec 2, 2:19 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
319 AM EST Sun Dec 2 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
319 AM EST Sun Dec 2 2018 /219 AM CST Sun Dec 2 2018/

...Gusty Winds Today...

As a low pressure system moves into the Great Lakes today, gusty
south to southwest surface winds are expected over the Ohio
Valley. Across central Kentucky and south central Indiana,
surface winds of 15 to 20 mph are expected to gust from 30 to 40
mph during the late morning and afternoon hours.

These winds may make driving difficult for high profile vehicles
especially on west to east roadways. Any loose outdoor objects may
be blown around as well. Take any precautions needed for these
gusty winds.

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 6:00 PM CSTSpecial Weather StatementLMKBourbon, Boyle, Fayette, Garrard, Harrison, Jessamine and 3 more30 min
Dec 1, 6:29 PM CSTSpecial Weather StatementLMKBourbon, Clark, Fayette, Garrard, Harrison, Jessamine and 2 more31 min
Dec 1, 7:00 PM CSTSpecial Weather StatementLMKClark15 min
Dec 2, 3:40 AM CSTRiver Flood WarningLMKBourbon18 hr

Nearby

Wind Advisories in Kentucky, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.